Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 37, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 27, 2021, 12:43 AM EDT for 4 counties in Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 12:43 AM EDT (04:43 UTC)
- Expired
- Jul 27, 2021, 1:15 AM EDT
- In force
- 32 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delta County, MI, Dickinson County, MI, Marquette County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:12 AM EDT | TSTM WND GST 47 | 1 Wnw La Branche, MI | MESONET STATION LBRM4 1 WNW LA BRANCHE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
047 WUUS53 KMQT 270443 SVRMQT MIC041-043-103-109-270515- /O.NEW.KMQT.SV.W.0037.210727T0443Z-210727T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Marquette MI 1243 AM EDT Tue Jul 27 2021 The National Weather Service in Marquette has issued a * Severe Thunderstorm Warning for... East central Dickinson County in south central Upper Michigan... Northwestern Delta County in south central Upper Michigan... Northeastern Menominee County in south central Upper Michigan... South central Marquette County in north central Upper Michigan... * Until 115 AM EDT/1215 AM CDT/. * At 1243 AM EDT/1143 PM CDT/, a severe thunderstorm was located over Foster City, or 17 miles northeast of Iron Mountain, moving southeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... La Branche. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This storm has a history of producing widespread wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 4595 8792 4618 8762 4608 8707 4572 8735 TIME...MOT...LOC 0443Z 296DEG 35KT 4593 8774 HAIL...0.75IN WIND...60MPH $$ BW
1 follow-up statement
823
WWUS53 KMQT 270512
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
112 AM EDT Tue Jul 27 2021
MIC041-043-103-109-270522-
/O.EXP.KMQT.SV.W.0037.000000T0000Z-210727T0515Z/
Dickinson MI-Delta MI-Menominee MI-Marquette MI-
112 AM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DICKINSON...
NORTHWESTERN DELTA...NORTHEASTERN MENOMINEE AND SOUTH CENTRAL
MARQUETTE COUNTIES WILL EXPIRE AT 115 AM EDT/1215 AM CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4595 8792 4618 8762 4608 8707 4572 8735
TIME...MOT...LOC 0512Z 296DEG 35KT 4581 8740
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:31 PM EDT, 6 hours 12 minutes earlier.
Area forecast discussion, Jul 26, 6:31 PM EDT, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service Marquette MI 631 PM EDT Mon Jul 26 2021 .SHORT TERM...(This evening through Tuesday) Issued at 401 PM EDT MON JUL 26 2021 WV imagery and RAP analysis indicated a wnw mid/upper level flow through the northern Great Lakes between a trough through Hudson Bay into the ne CONUS and a ridge from the Great Basin into the Western Plains. An upstream shortwave trough located over the Northern Plains has initiated convection early this afternoon along an instability gradient north of KINL into the arrowhead of MN southern Saskatchewan and into ne WI. Otherwise, weak sfc high pressure has kept conditions dry thus far across Upper Mi with interior temp readings well into the 80s under partly cloudy skies. Not great agreement or continuity with the CAMs solutions, although most solutions maintain generally dry conditions with cap of up to 100 j/kg of CIN into the early evening hours. Consensus of CAMs solutions shows CIN and weak cap gradually eroding as main shortwave from the northern Plains moves overhead by late evening/early overnight with more robust convection initiating in the western cwa between 9 and 11 pm and then spreading south and east through the late evening and early overnight hours. MUCAPE values of 1000-1500 j/kg along with deep layer shear of 45-50 kts oriented warm frontal boundary along or just south of the WI border should result in organized convection becoming more linear with time late evening into overnight hours. Given instability and strong shear...SPC day1 convective outlook has much of the west half of the U.P. under a slight risk of severe storms and the east half under a marginal risk. Main threat from severe storms will be large hail and damaging winds. Would suspect organized convective storms or any developing bowing segments to turn more south with time later tonight following the better instability gradient. Any remaining storms should diminish and move out late tonight as the shortwave exits to the se. Tuesday, frontal boundary lingers along south central portions of the U.P. and a few of the model soundings show building instability through the day and pooling of higher mid 60s dewpoints along the boundary. A few of the CAMs try to initiate convection over the south central U.P. but I have a hard time believing this will happen as mid-level ridge heights will be building through the day and drying/subsidence occurring at mid-levels. Soundings also show a pretty substantial cap that would have to be overcome so expect dry conditions should be the rule across the cwa. With relatively high dewpoints still in place, expect there could be diurnal cu over the interior. With 850mb temps ranging from 12-13c east to around 15c west, expect max temps ranging from the lower 70s along the Lake Superior shoreline to the upper 70s to around 80s over interior locations. .LONG TERM...(Tuesday night through Monday) Issued at 328 PM EDT MON JUL 26 2021 The next time period to watch will be Wednesday as another shortwave rides around the periphery of the upper ridge centered over the Central Plains. For this next feature, timing has it coming across portions of Upper Michigan at the height of daytime heating, which could easily enhance the severity potential if other parameters come together. Given this consideration, there are indications that Wednesday's event could be the bigger one to watch given that 0-6km bulk shear, instability, moisture content, and so forth all seem supportive for a severe event. Then the question becomes track and placement, which is lower confidence as it is still two days out. Some models have the main convective complex primarily crossing WI while others, such as the NAM, are much further north, cutting right through the heart of the U.P., which isn't unreasonable given the expectation of the upper ridge meandering to the ENE by then. Stay tuned. Once that convection clears out, expect a brief quiet weather period on Thursday as surface high pressure stops by. As the aforementioned upper ridge breaks down late in the week, this will open the door for an upper trough to sink down across Ontario by early next weekend, accompanied by another chance for showers and thunderstorms. Surface high pressure under meridional flow then looks to build in toward the end of the weekend into early next week. As previously discussed, temperatures continue to look on track to run near to above normal for the long-term period. Highs each day will generally run in the 70s and 80s, with lows ranging from the 40s in the interior behind a fropa Thursday night into Friday morning and then again over the weekend, and 50s and 60s elsewhere/otherwise. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM EDT MON JUL 26 2021 VFR conditions are expected through most of the period. Showers and thunderstorms are expected to develop or move into the region this evening and continue overnight. There is the potential for strong wind gusts with some of the storms and also some MVFR conditions as well. However, confidence is limited with the timing/coverage of the storms. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 401 PM EDT MON JUL 26 2021 Winds are expected to be 20 kts or less through much of the fcst period. A seasonably strong cold frontal passage Wed night could generate north to northwesterly gusts up to 20-25 knots behind the front on Thursday, highest over the east half. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...lg AVIATION...07 MARINE...Voss
Hazardous weather outlook, Jul 26, 4:21 PM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 421 PM EDT Mon Jul 26 2021 MIZ001>007-009>014-084-085-272030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 421 PM EDT Mon Jul 26 2021 /321 PM CDT Mon Jul 26 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Strong to potentially severe thunderstorms will be possible tonight. Primary hazards in any of the strongest thunderstorms that occur will be damaging winds, large hail, and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday into early Thursday. Primary hazards in any of the strongest thunderstorms that occur will be gusty winds, hail, and heavy downpours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-272030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 421 PM EDT Mon Jul 26 2021 /321 PM CDT Mon Jul 26 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Strong to potentially severe thunderstorms will be possible tonight. Primary hazards in any of the strongest thunderstorms that occur will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday into early Thursday. Primary hazards in any of the strongest thunderstorms that occur will be gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LMZ221-248-250-272030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 421 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Strong to potentially severe thunderstorms will be possible tonight. Primary hazards in any of the strongest thunderstorms that occur will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday into early Thursday. Primary hazards in any of the strongest thunderstorms that occur will be gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. lg
In the hours before
Special weather statement, Jul 26, 11:08 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
1108 PM EDT Mon Jul 26 2021
MIZ002-004-005-009>011-084-270400-
Ontonagon MI-Marquette MI-Baraga MI-Gogebic MI-Southern Houghton MI-
Iron MI-Dickinson MI-
1108 PM EDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR IRON...NORTHERN DICKINSON...
SOUTHEASTERN GOGEBIC...SOUTHWESTERN MARQUETTE...SOUTHWESTERN
HOUGHTON...SOUTHWESTERN BARAGA AND SOUTHEASTERN ONTONAGON COUNTIES
UNTIL MIDNIGHT EDT/1100 PM CDT/...
At 1108 PM EDT/1008 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lake Michigamme to 7
miles northeast of Boulder Junction. Movement was southeast at 55
mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Iron River, Crystal Falls, Watersmeet, Stambaugh, Covington,
Paulding, U.S. 141 between Covington and Amasa, Channing, Squaw Lake,
Kenton, Amasa, Sidnaw, Witch Lake, Sagola, Republic, Caspian,
Gaastra, Alpha, Tamarack Lake and Ralph.
LAT...LON 4645 8912 4658 8834 4615 8759 4596 8832
4599 8837 4599 8849 4602 8851 4602 8860
4599 8862 4599 8866 4602 8869 4603 8884
4614 8909 4626 8970
TIME...MOT...LOC 0308Z 298DEG 48KT 4646 8810 4621 8954
EK/07Local storm report, Jul 26, 11:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1152 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 5 SE WATERSMEET 46.22N 89.11W
07/26/2021 M0.50 INCH GOGEBIC MI COCORAHS
IRREGULARLY SHAPED HAILSTONES FELL FOR LESS
THAN 5 MINUTES WITH FREQUENT, INTENSE
LIGHTNING.
&&Special weather statement, Jul 26, 11:55 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Marquette MI 1155 PM EDT Mon Jul 26 2021 MIZ013-270430- Delta MI- 1155 PM EDT Mon Jul 26 2021 ...SPECIAL WEATHER STATEMENT... At 1155 PM EDT, Doppler radar was tracking a strong thunderstorm near Rapid River, or 16 miles northeast of Escanaba, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Nahma, Isabella, Ensign and Nahma Junction. LAT...LON 4585 8697 4603 8691 4601 8650 4574 8659 TIME...MOT...LOC 0355Z 282DEG 14KT 4593 8685 EK/07
Special weather statement, Jul 27, 12:03 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Marquette MI
1203 AM EDT Tue Jul 27 2021
MIZ005-010>013-270500-
Marquette MI-Iron MI-Delta MI-Dickinson MI-Menominee MI-
1203 AM EDT Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN IRON...DICKINSON...
NORTHWESTERN DELTA...NORTHERN MENOMINEE AND SOUTHWESTERN MARQUETTE
COUNTIES UNTIL 100 AM EDT/MIDNIGHT CDT/...
At 1202 AM EDT/1102 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Watson
to near Tipler. Movement was southeast at 75 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Iron Mountain, Kingsford, Iron River, Crystal Falls, Norway, Watson,
Stambaugh, Felch, Powers, La Branche, Channing, Foster City, Squaw
Lake, Hermansville, Witch Lake, Wilson, Spalding, Niagara, Sagola and
Republic.
LAT...LON 4556 8783 4559 8778 4565 8783 4568 8778
4571 8781 4579 8800 4578 8809 4581 8814
4587 8807 4592 8810 4599 8837 4599 8849
4602 8851 4599 8866 4602 8869 4604 8886
4639 8795 4622 8749 4595 8696 4553 8776
TIME...MOT...LOC 0402Z 304DEG 64KT 4614 8734 4596 8862
EK/07Local storm report, Jul 27, 12:17 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1217 AM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL 1 WNW GIBBS CITY 46.23N 88.73W
07/26/2021 M0.70 INCH IRON MI PUBLIC
TWITTER REPORT OF AT LEAST DIME SIZE HAIL IN
IRON RIVER, TIME ESTIMATED BY RADAR.
&&
EKLocal storm report, Jul 27, 12:25 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1225 AM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG IRONWOOD 46.45N 90.15W
07/26/2021 GOGEBIC MI EMERGENCY MNGR
IRONWOOD PUBLIC SAFETY DEPARTMENT REPORTS
EXTENSIVE STORM DAMAGE THROUGHOUT GOGEBIC
COUNTY WITH NUMEROUS TREES AND POWER LINES
DOWN. TIME ESTIMATED BY RADAR.
&&
EKThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:12 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 33 min |
| Jul 26, 8:42 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 33 min |
| Jul 26, 8:58 PM EDT | Special Weather Statement | MQT | Delta | 32 min |
| Jul 26, 9:13 PM EDT | Special Marine Warning | MQT | 62 min | |
| Jul 26, 10:01 PM EDT | Special Weather Statement | MQT | Ontonagon | 29 min |
| Jul 26, 10:05 PM EDT | Special Weather Statement | MQT | Gogebic, Ontonagon | 25 min |
| Jul 26, 10:12 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 33 min |
| Jul 26, 10:36 PM EDT | Special Weather Statement | MQT | Ontonagon | 24 min |
| Jul 26, 10:42 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron | 33 min |
| Jul 26, 10:43 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 47 min |
| Jul 26, 11:08 PM EDT | Special Weather Statement | MQT | Iron | 52 min |
| Jul 26, 11:26 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron | 49 min |
| Jul 26, 11:53 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 52 min |
| Jul 26, 11:55 PM EDT | Special Weather Statement | MQT | Delta | 35 min |
| Jul 27, 12:03 AM EDT | Special Weather Statement | MQT | Dickinson | 57 min |
| Jul 27, 12:47 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 43 min |
| Jul 27, 1:09 AM EDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 51 min |
| Jul 27, 1:11 AM EDT | Special Marine Warning | MQT | 64 min | |
| Jul 27, 1:23 AM EDT | Special Weather Statement | MQT | Menominee | 52 min |
| Jul 27, 1:25 AM EDT | Special Marine Warning | MQT | 42 min | |
| Jul 27, 1:42 AM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 27, 1:49 AM EDT | Special Weather Statement | MQT | Schoolcraft | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.